Optometry case study: Bull’s eye maculopathy

245

By Merna Sarkes, Specsavers Mt Druitt, NSW

History

Px: 48-year-old Asian female
Reason for visit: Difficulty with VDU, both with and without multifocal spectacles, with a particular deterioration in her RE over the last 12 months. LEE 2 years ago in a different country
GH: Connective tissue disease, scoliosis
Meds: An unknown dosage of Plaquenil (Hydroxychloroquine) was used for a period of 3 years prior to 2010 and then discontinued
POH: Recalls being advised to discontinue Plaquenil after being told it was “affecting her retina” but was unable to elaborate further. She has seen an ophthalmologist in a different country on several occasions in the past, but does not recall receiving treatment such as laser or intraocular injections and has no hard or electronic records of diagnosis or results
FOH: Nil

Clinical Assessment

Vision: RE 6/7.5+2     LE 6/6
Rx: RE +0.25DS 6/7.5+2     LE +0.25DS 6/6          Near Add +2.00     Inter Add +1.75
IOL: RE 12mmHg     LE 11mmHg
Motility: Full and smooth
Pupils: Normal PERRL, no RAPD

Ocular health:
Anterior – Clear and quiet OU
Posterior – Bilateral mottling at the macula, with areas of hypo- and hyperpigmentation, more pronounced in the RE (Figure 1)

Figure 1. Retinal photography showing pigmentary changes at the macula in both eyes

Additional tests:
Amsler – Amsler grid was abnormal OU, showing a paracentral ring scotoma that was worse in the RE

Visual field testing – HFVA Sita Standard 10-2 results showed central reduction OU with denser loss around fixation RE compared to LE (Figure 2)

Figure 2. Central 10-2 visual fields showing central loss in both eyes

Centre for Eye Health imaging – Optomap autofluorescence imaging (Figure 3) and OCT (Figure 4 RE, Figure 5 LE) revealed a bilateral central bull’s eye pattern of atrophy, primarily affecting the RPE and outer retinal layers. This corresponded to a ring of hypofluorescence and surrounding mottling of mostly hyperfluorescence. Cirrus OCT showed the macula thickness in each eye was thin in the central subfields, right more so than left (Figure 6).

Figure 3. Autofluorescence images showing concentric hyper- and hypofluorescence
Figure 4. RE macula OCT scans
Figure 5. LE macula OCT scans
Figure 6. OCT macula thickness report

Diagnosis & Management

Differential diagnosis:

  • Macular degeneration
  • Cone dystrophy
  • Stargardt disease
  • Torpedo maculopathy

Diagnosis: Bull’s eye maculopathy (presumed Hydroxychloroquine toxicity RE>LE)

Management: Updated single-vision intermediate lenses were recommended for computer work in order to maximise the patient’s field of view. Although she has discontinued Plaquenil, a report identifying these adverse effects was sent to the patient’s GP to prevent this medication from being reissued in the future.

The patient’s presenting concerns suggest progression in her symptoms secondary to maculopathy, however this was not ascertainable as she did not have access to her previous records. As such, a 6-month review and repeat of imaging and visual fields was suggested. If these findings suggest deterioration on review, ophthalmologist management has been recommended.

Discussion

Hydroxychloroquine (HCQ) is now increasingly used for its anti-inflammatory effects in various autoimmune conditions, including connective tissue disease. Although it was initially expected to have a low adverse effect profile, the executive summary released by the Royal College of Ophthalmologists (UK) in February 2018 suggests HCQ retinopathy is actually a more common, irreversible, adverse effect.

HCQ binds to melanin, accumulates in the retinal pigment epithelium (RPE), and remains there for long periods of time. This accumulation directly disrupts RPE metabolism, causing a reduction in phagocytic activity of photoreceptor outer segments. The resultant accumulation of photoreceptor outer segments leads to RPE degeneration, migration into the outer retina, and finally photoreceptor loss. Structurally, this initially appears as mottling of the RPE pigment and with prolonged use becomes concentric rings of hypo- and hyper-pigmentation, giving a ‘bull’s eye’ target appearance. Functionally, photoreceptor loss results in reduced vision, red colour vision loss and metamorphopsia. Furthermore, prolonged use may also cause vortex keratopathy and resultant photophobia.

Currently, there is no consensus for the screening and management of HCQ retinopathy in Australia. However, in a 2017 report published in Insight magazine, Dr Jennifer Arnold suggested visual field and OCT as a minimum for screening, while autofluorescence and multifocal electroretinogram (mfERG) should be included if available. Her report advised that the standard fundus exam, Amsler grid, colour vision tests, fluorescein angiography, and full-field ERG / electrooculogram (EOG) are not useful as screening tools but have the potential as tools for monitoring progression.

Although there are no recommendations for detection at a reversible stage of the condition, screening is still vital for early diagnosis in order to ensure minimum vision loss.


REFERENCES

  1. Anderson C, Blaha GR, Marx JL. Humphrey visual field findings in hydroxychloroquine toxicity. Eye (London, England). 2011;25(12):1535-45.
  2. Marmor MF, Kellner U, Lai TY, Lyons JS, Mieler WF, American Academy of O. Revised recommendations on screening for chloroquine and hydroxychloroquine retinopathy. Ophthalmology. 2011;118(2):415-22.
  3. Marmor MF, Hu J. Effect of disease stage on progression of hydroxychloroquine retinopathy. JAMA Ophthalmology. 2014;132(9):1105-12.
  4. Marmor MF, Melles RB. Disparity between visual fields and optical coherence tomography in hydroxychloroquine retinopathy. Ophthalmology. 2014;121(6):1257-62.
  5. Marmor MF, Kellner U, Lai TY, Melles RB, Mieler WF. Recommendations on Screening for Chloroquine and Hydroxychloroquine Retinopathy (2016 Revision). Ophthalmology. 2016.
  6. Melles RB, Marmor MF. The risk of toxic retinopathy in patients on long-term hydroxychloroquine therapy. JAMA Ophthalmology. 2014;132(12):1453-60.
  7. Melles RB, Marmor MF. Pericentral retinopathy and racial differences in hydroxychloroquine toxicity. Ophthalmology. 2015;122(1):110-6.
  8. Mititelu M, Wong BJ, Brenner M, Bryar PJ, Jampol LM, Fawzi AA. Progression of hydroxychloroquine toxic effects after drug therapy cessation: new evidence from multimodal imaging. JAMA Ophthalmology. 2013;131(9):1187-97
  9. Yusuf IH, Sharma S, Luqmani R, Downes SM. “Hydroxychloroquine Retinopathy”. Eye (Lond) 2017 Jun;31(6):828-845
  10. Hydroxychloroquine (Plaquenil) Toxicity. Insight. https://www.insightnews.com.au/Article3/1243/Hydroxychloroquine-Plaquenil-Toxicity
Print